Alert archive / Kentucky / High Wind Warnings in 2020
High Wind Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this high wind warning at Jan 11, 2020, 8:38 PM EST for 33 counties in Kentucky. It was in force for 4 hr. 20 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 8:38 PM EST (01:38 UTC)
- Expired
- Jan 12, 2020, 12:12 AM EST
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 9:01 PM EST | NON-TSTM WND GST 46 | 1 Nnw Monticello, KY | ASOS STATION KEKQ MONTICELLO APT. |
| Jan 11, 9:10 PM EST | NON-TSTM WND GST 42 | 7 Nne Somerset, KY | |
| Jan 11, 9:45 PM EST | NON-TSTM WND DMG | 1 S Oggs Station, KY | TREE BLOWN DOWN ALONG TOWN BRANCH ROAD. |
| Jan 11, 9:45 PM EST | NON-TSTM WND DMG | 1 Sse Oggs Station, KY | LARGE NORWAY SPRUCE WAS SNAPPED AT THE BASE OF THE TRUNK. |
| Jan 11, 9:51 PM EST | NON-TSTM WND GST 58 | 1 Ese London-Corbin Air, KY | ASOS STATION KLOZ LONDON-CORBIN APT. |
| Jan 11, 9:55 PM EST | NON-TSTM WND GST 46 | 2 N Prewitt, KY | AWOS STATION KIOB MOUNT STERLING APT. |
| Jan 11, 9:57 PM EST | NON-TSTM WND DMG | 2 Ne Means, KY | TREE DOWN ON EAST FORK ROAD. |
| Jan 11, 9:57 PM EST | NON-TSTM WND DMG | 2 Ne Means, KY | TREE DOWN ON EAST FORK ROAD. TIME ESTIMATED |
| Jan 11, 10:25 PM EST | NON-TSTM WND GST 60 | Nws Office/Julian Carro, KY | ASOS WIND SENSOR OUT AT TIME OF GUST. |
| Jan 11, 10:29 PM EST | NON-TSTM WND DMG | 1 Sw Florress, KY | 1 TREE DOWN. TIME ESTIMATED OFF RADAR. |
| Jan 11, 10:30 PM EST | NON-TSTM WND GST 48 | 1 N Quicksand, KY | MESONET STATION QKSD JACKSON 3 SE. |
| Jan 11, 10:37 PM EST | HEAVY RAIN | 1 Ssw Hyden, KY | CORRECTS PREVIOUS DEBRIS FLOW REPORT FROM 1 SSW HYDEN. LARGE MUDSLIDE WITH LARGE TREES AND ROCKS IS BLOCKING US 421 IN HYDEN IN FRONT OF HIGH SCHOOL. BOTH LANES ARE BLOCKED AND WAITING UNTIL CONDITIONS ARE SAFE BEFORE WORKERS CAN BEGIN CLEARING THE ROAD. ALSO |
| Jan 11, 10:37 PM EST | DEBRIS FLOW | 1 Ssw Hyden, KY | LARGE MUDSLIDE WITH LARGE TREES AND ROCKS IS BLOCKING US 421 IN HYDEN IN FRONT OF HIGH SCHOOL. BOTH LANES ARE BLOCKED AND WAITING UNTIL CONDITIONS ARE SAFE BEFORE WORKERS CAN BEGIN CLEARING THE ROAD. ALSO REPORTED BY LESLIE COUNTY DISPATCH. |
| Jan 11, 11:00 PM EST | NON-TSTM WND DMG | 2 Ene Hosea, KY | TREE IS DOWN IN FRONT OF DAVIDSONS GARAGE ON US421. ALSO REPORTED SEVERAL TRANSFORMERS HAVING BLOWN IN THE NEARBY AREA, INCLUDING ON OWLS NEST ROAD AND AT THE AMBULANCE SERVICE IN HYDEN. PART OF THE AREA IS WITHOUT POWER. |
| Jan 11, 11:05 PM EST | NON-TSTM WND GST 47 | 1 Ne Vest, KY | MESONET STATION VEST HINDMAN 5 N. |
| Jan 11, 11:10 PM EST | NON-TSTM WND DMG | 2 Ene Dotson, KY | TREE AND UTILITY POLE BLOWN DOWN NEAR INTERSECTION OF KENTUCKY HWY 114 AND WOODLAND HILLS ROAD. WOODLAND HILLS ROAD IS IMPASSIBLE. |
| Jan 11, 11:13 PM EST | NON-TSTM WND DMG | 2 E Dotson, KY | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
| Jan 11, 11:15 PM EST | NON-TSTM WND GST 45 | Nws Office/Julian Carro, KY | MESONET STATION JCAK2 JACKSON APT RAWS. |
| Jan 11, 11:25 PM EST | NON-TSTM WND GST 50 | 1 Wnw Big Black Mountai, KY | MESONET STATION BMTN HARLAN 24 E. |
| Jan 12, 12:09 AM EST | NON-TSTM WND GST 47 | 3 E Odds, KY | MESONET STATION BSAK2 BIG SANDY RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077 WWUS73 KJKL 120138 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 838 PM EST Sat Jan 11 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-120600- /O.UPG.KJKL.WI.Y.0001.000000T0000Z-200112T0900Z/ /O.NEW.KJKL.HW.W.0001.200112T0138Z-200112T0600Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 838 PM EST Sat Jan 11 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST SUNDAY... * WHAT...West winds 15 to 25 mph with gusts of 50 to 60 mph. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...Until 1 AM EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ AR
1 follow-up statement
221 WWUS73 KJKL 120512 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 1212 AM EST Sun Jan 12 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-120615- /O.CAN.KJKL.HW.W.0001.000000T0000Z-200112T0600Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1212 AM EST Sun Jan 12 2020 ...HIGH WIND WARNING IS CANCELLED... Winds across eastern Kentucky have now subsided to below warning criteria, therefore prompting the cancellation of the high wind warning. $$ AR
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this high wind warning went out at Jan 11, 6:26 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jan 11, 6:26 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 626 PM EST Sat Jan 11 2020 .SHORT TERM...(This evening through Sunday night) Issued at 412 PM EST SAT JAN 11 2020 The latest surface analysis shows a low pressure pushing across the Ohio Valley and a cold front making it into western Kentucky. A stronger line of convection is pushing into West Virginia this hour and another area of convection is moving across the Cumberland Valley. We did keep a Severe Thunderstorm Watch going across portions of the Cumberland Valley to account for this convection, but based on the trends it is looking unlikely we will see any additional Severe Thunderstorm issues. Otherwise, we will see trailing stratiform precipitation across central Kentucky move east into eastern Kentucky through the remainder of the afternoon and evening. This has occasionally had some embedded thunder and therefore will keep a slight chance of thunder in the grids through the evening. This activity will diminish quickly through the late evening, as cold front crosses the region. The other concern that remains through portions of evening will be gusty winds, as an additional surge of the low level jet is evident in the guidance. Therefore plan to keep the Wind Advisory going at this time to account for this. This boundary will usher in cooler and drier weather for Sunday into Sunday night. This as a high pressure and shortwave upper level riding progresses eastward. Then another shortwave will progress across the Ohio Valley and Great Lakes by Sunday night that could lead to a bit more cloud cover mainly across the Bluegrass. .LONG TERM...(Monday through Saturday) Issued at 331 PM EST SAT JAN 11 2020 The extended will feature above normal temperatures and periods of rain, as our spring like pattern continues. An area of low pressure is forecast to move out of the central Great Plains and across the Great Lakes the middle of next week. This system, and its surface fronts, will be the trigger we need for showers and a few thunderstorms to form and affect our area from late Monday night through Thursday. The best chances for any thunderstorms would be Tuesday into early Tuesday evening, as a warm front moves northward through the area. This boundary will linger for a bit, bringing us further rain and storm chances Wednesday as well, with the best shot of thunder during the afternoon and early evening hours that day. This initial system will pull out of the region Wednesday night into Thursday, and could usher in enough cold air to bring a rain snow mix to our northernmost counties early Thursday morning. The precip may persist across our area through out the day on Friday, before yet another area of low pressure moving from the southwest, brings more precipitation to the area Thursday night into Friday night. We may see another healthy rain/snow mix into late Friday morning if enough cold air is present to support it. As mentioned earlier, the overall trend for temperatures in the extended will yet again be for above normal values, especially Monday through Wednesday, when we will be in a predominantly southerly flow pattern. Daily highs to start the upcoming week should range from the mid 50s to upper 60s. After that, we should see more modest daily max values in the mid 40s to mid 50s, which are still above normal for this time of year. Nightly lows will likely be in the 40s and lower 50s the first couple of nights. From Wednesday night onward, will be in the 30s and 40s, still above normal. Winds will pick up a bit as each of the weather systems we are forecasting move through the region, especially during the afternoon and evening hours Wednesday and Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 626 PM EST SAT JAN 11 2020 Showers and a few thunderstorms will continue to move across eastern Kentucky this evening into early tonight. These storms are showing a gradual weakening trend, but will still be capable of producing locally heavy rainfall and isolated strong wind gusts. Conditions will generally vary between MVFR and IFR depending upon how low VSBYs drop due to the rain and CIG heights. Environmental winds will remain strong through this evening, with gusts of 30 to 45 mph still possible at times. The rain should be east of the TAF sites between 3 and 6Z. Cloud cover will continue to be quiet extensive early on, but should scatter out a bit by early Sunday morning. We should see west to southwest winds at 5 to 10 mph and VFR conditions on Sunday along with scattered cloud cover. && .JKL WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 4 AM EST Sunday for KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && SHORT TERM...DJ LONG TERM...AR AVIATION...AR
Hazardous weather outlook, Jan 11, 4:31 PM EST, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 431 PM EST Sat Jan 11 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-130045- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 431 PM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Wind gusts up to 45 mph are expected at times through the late evening. Thunderstorms are possible into the evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is chance of thunderstorms Tuesday into Tuesday evening and again on Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any incidents of wind damage today and tonight. DJ/AR
In the hours before
Local storm report, Jan 11, 4:00 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM NON-TSTM WND DMG 1 SW SPOUT SPRINGS 37.82N 83.98W
01/11/2020 ESTILL KY EMERGENCY MNGR
TREE DOWN ON KY HIGHWAY 82 NEAR JACKSON
CHAPEL ROAD. TIME ESTIMATED OFF RADAR.
&&Local storm report, Jan 11, 4:05 PM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
405 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM NON-TSTM WND GST 2 S RODBURN 38.18N 83.41W
01/11/2020 M53 MPH ROWAN KY MESONET
MESONET STATION TRMK2 TRIANGLE MTN RAWS.
&&
JCLocal storm report, Jan 11, 4:12 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
412 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND DMG 1 SSE ELKATAWA 37.54N 83.42W
01/11/2020 BREATHITT KY PUBLIC
TREE DOWN ALONG KY HIGHWAY 30. ESTIMATED
TIME OFF RADAR.
&&
JCSpecial weather statement, Jan 11, 5:56 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
556 PM EST Sat Jan 11 2020
KYZ087-088-112330-
Bell-Harlan-
556 PM EST Sat Jan 11 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN HARLAN AND SOUTHEASTERN
BELL COUNTIES...
At 556 PM EST, a strong thunderstorm was located over Hutch, or 8
miles northeast of Middlesboro, moving northeast at 55 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Harlan, Loyall, Evarts, Wallins Creek, Bobs Creek, Mary Alice,
Chevrolet, Varilla, Coldiron, Ponza, Black Snake, Elcomb, Cubage,
White Star, Hutch, Blackmont, Rosspoint, Baxter, Smith and Bailey
Creek.
LAT...LON 3670 8372 3695 8321 3678 8313 3676 8313
3674 8314 3674 8320 3670 8334 3667 8343
3667 8351 3661 8366
TIME...MOT...LOC 2256Z 241DEG 50KT 3667 8358
GEOGERIANSpecial weather statement, Jan 11, 6:26 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
626 PM EST Sat Jan 11 2020
KYZ088-110-113-115-118-120-120030-
Perry-Floyd-Pike-Knott-Harlan-Letcher-
626 PM EST Sat Jan 11 2020
...A STRONG THUNDERSTORM WILL AFFECT HARLAN...LETCHER...SOUTHEASTERN
PERRY...SOUTHEASTERN KNOTT...SOUTHEASTERN FLOYD AND SOUTHWESTERN PIKE
COUNTIES THROUGH 730 PM EST...
At 624 PM EST, a strong thunderstorm was located over Harlan, moving
northeast at 55 mph.
Winds between 30 and 40 mph are possible with this storm.
Locations impacted include...
Whitesburg, Letcher, Bath, Cumberland, Jenkins, Evarts, Wheelwright,
Fleming-Neon, Lynch, Pippa Passes, Benham, Blackey, Cody, Bobs Creek,
Leatherwood, Van, Dizney, Carr Creek, Colly and Louellen.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3692 8333 3700 8323 3701 8318 3706 8318
3752 8268 3727 8234 3723 8250 3712 8272
3705 8272 3698 8287 3693 8286 3688 8289
3685 8301 3685 8307 3678 8313 3675 8313
3673 8323
TIME...MOT...LOC 2324Z 232DEG 48KT 3687 8321
RAYSpecial weather statement, Jan 11, 7:36 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
736 PM EST Sat Jan 11 2020
KYZ120-120100-
Pike-
736 PM EST Sat Jan 11 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PIKE COUNTY...
At 736 PM EST, a strong thunderstorm was located over Cedarville, or
near Breaks Interstate, moving northeast at 55 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Elkhorn City, Jamboree, Argo, Fishtrap Lake, Phyllis, Phelps,
Belcher, Fedscreek, Toonerville, Marrowbone, Majestic, Paw Paw,
Coleman, Board Tree, Mouthcard, Cedarville, Woodman, Biggs, Buskirk
and Edgarton.
LAT...LON 3728 8233 3726 8239 3735 8246 3763 8221
3763 8219 3765 8219 3765 8218 3759 8216
3758 8213 3757 8214 3755 8213 3756 8208
3753 8205 3755 8204 3754 8202 3754 8197
TIME...MOT...LOC 0036Z 228DEG 46KT 3732 8237
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 7:36 PM EST | Special Weather Statement | JKL | Pike | 24 min |
| Jan 12, 1:37 PM EST | River Flood Advisory | JKL | Estill | 28 hr |
Nearby
High Wind Warnings in Kentucky, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.